To the Editor.—
Erythema nodosum (EN) is a complex syndrome with clinical (cutaneous, articular, and ocular) and radiologic (bilateral hilar lymphadenopathy) manifestations. It is thought to represent, in many instances, a hypersensitivity reaction to an infectious agent. The relative importance of associated diseases varies from one country to another, according to the characteristics of the people and the prevalent diseases in each region. In Perú, the most common cause is tuberculosis.1 I report a case of EN probably caused by Shigella flexneri colitis, an association not previously described, to my knowledge.
Report of a Case.—
A 13-year-old boy was admitted to Cayetano Heredia University Hospital, Lima, Peru, with typical EN on the extensor surface of both lower legs and on the forearms. The eruption was accompanied by fever, myalgia, and polyarthralgia. Fourteen days earlier, the patient had had a dysenteriform diarrhea; S flexneri was isolated in the stool culture.
Tami LF. Erythema Nodosum Associated With Shigella Colitis. Arch Dermatol. 1985;121(5):590. doi:10.1001/archderm.1985.01660050038008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: